Alert archive / Maine / Flash Flood Warnings in 2017
Flash Flood Warning 17, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Jul 17, 2017, 6:27 PM EDT for Somerset County, Maine. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 6:27 PM EDT (22:27 UTC)
- Expired
- Jul 17, 2017, 10:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Somerset County, ME
The radar
The Caribou radar (KCBW), 195 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:15 PM EDT | FLASH FLOOD | Jackman, ME | ROAD WASHOUT NEAR BIG WOOD POND BOAT LAUNCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
899
WGUS51 KGYX 172227
FFWGYX
MEC025-180230-
/O.NEW.KGYX.FF.W.0017.170717T2227Z-170718T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
627 PM EDT MON JUL 17 2017
The National Weather Service in Gray Maine has issued a
* Flash Flood Warning for...
Northwestern Somerset County in west central Maine...
* Until 1030 PM EDT
* At 627 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Jackman, Moose River, Attean, Town Of Thorndike, Long Pond, Parlin
Pond, Sandy Bay, Alder Brook, Johnson Mountain, Soldiertown and
Holeb.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4550 7002 4550 7039 4572 7041 4573 7039
4573 7038 4574 7039 4575 7039 4578 7005
$$
Legro2 follow-up statements
184
WGUS71 KGYX 172351
FFSGYX
Flash Flood Statement
National Weather Service Gray ME
751 PM EDT MON JUL 17 2017
MEC025-180230-
/O.CON.KGYX.FF.W.0017.000000T0000Z-170718T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset ME-
751 PM EDT MON JUL 17 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
NORTHWESTERN SOMERSET COUNTY...
At 749 PM EDT, Doppler radar indicated thunderstorms that produced
heavy rain have moved out of the warned area. However, it may take
some time for rivers and streams to rise as rainfall runs off.
Some locations that will experience flooding include...
Jackman, Moose River, Attean, Town Of Thorndike, Long Pond, Parlin
Pond, Sandy Bay, Alder Brook, Johnson Mountain, Soldiertown and
Holeb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4550 7002 4550 7039 4572 7041 4573 7039
4573 7038 4574 7039 4575 7039 4578 7005
$$
Legro470
WGUS71 KGYX 180116
FFSGYX
Flash Flood Statement
National Weather Service Gray ME
916 PM EDT MON JUL 17 2017
MEC025-180125-
/O.CAN.KGYX.FF.W.0017.000000T0000Z-170718T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset ME-
916 PM EDT MON JUL 17 2017
...THE FLASH FLOOD WARNING FOR NORTHWESTERN SOMERSET COUNTY IS
CANCELLED...
The heavy rain has ended, and waters are receding. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4550 7002 4550 7039 4572 7041 4573 7039
4573 7038 4574 7039 4575 7039 4578 7005
$$
MJCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 5:40 PM EDT, 47 minutes earlier.
Area forecast discussion, Jul 17, 5:40 PM EDT, 47 minutes before
Area Forecast Discussion...UPDATED National Weather Service Gray ME 540 PM EDT Mon Jul 17 2017 .SYNOPSIS... A trough of low pressure will dissipate as it moves in from the west tonight. A slow moving cold front will approach from the northwest Tuesday through Wednesday and will push south through the region Wednesday night. High pressure will build over the area on Thursday. Another cold front will drop south through the region on Friday. High pressure will build south from Canada Friday night and will crest over the region on Saturday before shifting offshore. Low pressure will move in from the west Saturday night and Sunday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... 540 PM Update... Scattered strong to severe storms are in progress this afternoon across northern portions of Maine as well as more isolated storms over central Maine and central NH. These cells have very heavy rainfall with them as well as small hail and gusty winds. We should see a couple more hours of this activity before it begins to decrease with the loss of heating. Slow motion along nearly stalled boundaries as well as warm rain columns and high moisture content will continue to promote flash flooding/urban and small stream flooding. As clouds dissipate expect dense fog in some spots overnight especially where the ground is saturated from earlier rains. Ocean stratus deck just offshore will move inland as soon as storms subside. Adjusted the forecast for these ideas. Previous discussion... Upper trough swinging in from the west will enhance convection over northwest zones through the remainder of the afternoon and into this evening. Slow movement of these cells along with PWAT's approaching 1.5 inches will make flash flooding a concern through the evening hours. Stronger cells may also produce gusty winds and small hail. Isolated cells will may become severe with wind damage the main threat. Marine layer over much of southeast New Hampshire and southern Maine will should knock these cells down as they continue east this evening. Expect ocean stratus to come flooding back into these areas later this evening and areas of fog and stratus will become widespread by Tuesday morning. Low temps overnight will range through the 60s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... Morning fog and stratus will gradually lift and clear through the morning hours but may take until noon in mid coast Maine. Upper trough will gradually fill on Tuesday. May be enough residual moisture and instability around to pop off a shower or thunderstorm but drier air will be pushing in from the west during the day so any convection will quickly diminish through the afternoon. High temperatures will range from the mid 70s to the mid 80s. Tuesday night looking fair and mild under partly cloudy skies. Lows will bottom out in the in the mid to upper 50s north and will range through the 60s south. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Due to ongoing active weather in the short term...the extended forecast is following the multi-model consensus. At this time significant changes from the previous forecast are not anticipated. See previous discussion. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... Short Term...IFR/LIFR ceilings/vsby tonight through Tuesday morning...then becoming VFR. VFR Tuesday night. Long Term...Previous discussion...expect VFR conditions and light winds Wednesday and Thursday with a sea breeze near the coast. Showers and thunderstorms are likely Thursday afternoon, especially away from the immediate coast. These will diminish Thursday night, with another round of showers possible in the north on Friday. && .MARINE... Short Term...No flags. Long Term...Winds and seas are expected to remain below SCA thresholds. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Hanes SHORT TERM...Sinsabaugh LONG TERM...Legro
Hazardous weather outlook, Jul 17, 2:50 PM EDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 250 PM EDT Mon Jul 17 2017 MEZ007>009-012-NHZ001>013-015-181900- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Western And Central Hillsborough- 250 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms this afternoon and early this evening could produce gusty winds, small hail and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ013-014-018>028-NHZ014-181900- Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 250 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Some thunderstorms are possible this evening. Though they will be weakening as they move east, some storms may contain locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-181900- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 250 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 3:58 PM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Gray ME
358 PM EDT MON JUL 17 2017
NHZ003-172030-
Northern Grafton-
358 PM EDT MON JUL 17 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL GRAFTON
COUNTY...
At 358 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lower Waterford to Haverhill.
Movement was east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Littleton, Bethlehem, Lincoln, Haverhill, Franconia, Piermont,
Woodstock, Lisbon, Bath, Benton, Easton, Monroe, Landaff, Lyman and
Sugar Hill.
This includes Interstate 93 between mile markers 100 and 131.
This also includes...
Franconia Notch, Mount Moosilauke, Cannon Mountain, Franconia
Ridge, and Mount Lafayette.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4401 7211 4408 7203 4409 7205 4410 7203
4411 7206 4413 7203 4419 7206 4424 7205
4428 7206 4430 7203 4432 7203 4435 7182
4439 7180 4440 7176 4433 7170 4431 7159
4428 7158 4399 7169 4395 7210 4399 7212
TIME...MOT...LOC 1958Z 253DEG 20KT 4444 7188 4404 7204
LegroSpecial weather statement, Jul 17, 4:00 PM EDT, 2 hours 27 minutes before
Special Weather Statement National Weather Service Gray ME 400 PM EDT MON JUL 17 2017 MEZ007-012-NHZ002-004-172030- Northern Oxford-Southern Oxford-Southern Coos-Northern Carroll- 400 PM EDT MON JUL 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OXFORD COUNTY... At 359 PM EDT, a strong thunderstorm was located near Bethel, moving northeast at 25 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Bethel, Rumford, Andover, Greenwood, Chatham, Hanover, Gilead, West Paris, Woodstock, Mason, Batchelders Grant, Milton, Newry, Paris, Albany, Stoneham, Norway, Riley, Roxbury and Shelburne. This also includes... Speckled Mountain, Evans Notch, Caribou Mountain, West Royce Mountain, and East Royce Mountain. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4426 7104 4438 7105 4463 7063 4425 7046 TIME...MOT...LOC 1959Z 231DEG 22KT 4436 7083 Legro
Special weather statement, Jul 17, 4:28 PM EDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Gray ME 428 PM EDT MON JUL 17 2017 MEZ007-012-013-172100- Northern Oxford-Southern Oxford-Southern Franklin- 428 PM EDT MON JUL 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OXFORD COUNTY... At 427 PM EDT, a strong thunderstorm was located over Bethel, moving northeast at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Bethel, Rumford, Andover, Mexico, Greenwood, Hanover, Gilead, Mason, Milton, Newry, Roxbury, Peru, Woodstock, Riley and Albany. This also includes... Mount Zircon. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4432 7090 4446 7091 4468 7062 4447 7038 TIME...MOT...LOC 2027Z 231DEG 16KT 4444 7076 Legro
Special weather statement, Jul 17, 4:31 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Gray ME
431 PM EDT MON JUL 17 2017
MEZ007-008-172100-
Northern Oxford-Northern Franklin-
431 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OXFORD AND WEST
CENTRAL FRANKLIN COUNTIES...
At 431 PM EDT, a strong thunderstorm was located 14 miles northwest
of Rangeley, moving northeast at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Coburn Gore, Upper Cupsuptic, Stetsontown, Massachusetts Gore, Seven
Ponds, Davis, Oxbow, Alder Stream, Lower Cupsuptic, Lynchtown, Chain
Of Ponds, Jim Pond, Tim Pond, Parkertown and Parmachenee.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4527 7052 4501 7087 4507 7102 4528 7092
4524 7089 4523 7086 4524 7084 4524 7085
4526 7085 4529 7083 4530 7081 4532 7080
4534 7082 4537 7080
TIME...MOT...LOC 2031Z 207DEG 13KT 4510 7087
LegroSpecial weather statement, Jul 17, 4:46 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Gray ME
446 PM EDT MON JUL 17 2017
NHZ003-005-172115-
Northern Grafton-Southern Grafton-
446 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRAFTON COUNTY...
At 446 PM EDT, a strong thunderstorm was located 10 miles southeast
of Piermont, or 14 miles southwest of Lincoln, moving east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Lincoln, Plymouth, Haverhill, Holderness, Franconia, Groton,
Woodstock, Piermont, Lyme, Benton, Dorchester, Easton, Ellsworth,
Wentworth, Rumney, Campton, Thornton, Orford and Livermore.
This includes Interstate 93 between mile markers 81 and 108.
This also includes...
Mount Moosilauke, Rumney Rocks, Franconia Ridge, Carr Mountain, and
Stinson Mountain.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4402 7209 4403 7208 4417 7158 4377 7164
4379 7210
TIME...MOT...LOC 2046Z 255DEG 18KT 4391 7189
LegroLocal storm report, Jul 17, 5:59 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
559 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG WOODSTOCK 43.98N 71.69W
07/17/2017 GRAFTON NH LAW ENFORCEMENT
WIRES DOWN AROUND TOWN.
&&
EVENT NUMBER GYX1704159
SHThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:10 PM EDT | Special Weather Statement | GYX | Kennebec | 35 min |
| Jul 17, 1:09 PM EDT | Special Weather Statement | GYX | Somerset | 36 min |
| Jul 17, 1:52 PM EDT | Special Weather Statement | GYX | Somerset | 23 min |
| Jul 17, 2:16 PM EDT | Special Weather Statement | GYX | Somerset | 29 min |
| Jul 17, 2:41 PM EDT | Special Weather Statement | GYX | Somerset | 34 min |
| Jul 17, 2:55 PM EDT | Special Weather Statement | GYX | Oxford | 35 min |
| Jul 17, 3:32 PM EDT | Special Weather Statement | GYX | Oxford | 28 min |
| Jul 17, 3:49 PM EDT | Special Weather Statement | GYX | 26 min | |
| Jul 17, 4:00 PM EDT | Special Weather Statement | GYX | Oxford | 30 min |
| Jul 17, 4:28 PM EDT | Special Weather Statement | GYX | Oxford | 32 min |
| Jul 17, 4:31 PM EDT | Special Weather Statement | GYX | Franklin | 29 min |
| Jul 17, 5:18 PM EDT | Areal Flood Advisory | GYX | Oxford | 3 hr |
| Jul 17, 5:42 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 63 min |
| Jul 17, 6:14 PM EDT | Areal Flood Advisory | GYX | Somerset | 3 hr |
Nearby
Flash Flood Warnings in Maine, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.